EconPapers    
Economics at your fingertips  
 

Sub-Optimality of the Friedman Rule with Distorting Taxes

Bernardino Adão and Andre Silva ()

Working Papers from Banco de Portugal, Economics and Research Department

Abstract: We find that the Friedman rule is not optimal with government transfers and distortionary taxation. This result holds for heterogeneous agents, standard homogeneous preferences, and constant returns to scale production functions. The presence of transfers changes the standard optimal taxation result of uniform taxation. As transfers cannot be taxed, a positive nominal net interest rate is the indirect way to tax the additional income derived from transfers. The higher the transfers, the higher is the optimal inflation rate. We calibrate a model with transfers to the US economy and obtain optimal values for inflation substantially above the Friedman rule.

JEL-codes: E52 E62 E63 (search for similar items in EconPapers)
Date: 2018
New Economics Papers: this item is included in nep-dge, nep-mac and nep-pub
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
https://www.bportugal.pt/sites/default/files/anexos/papers/wp201803.pdf

Related works:
Working Paper: Sub-optimality of the Friedman rule with distorting taxes (2017) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:ptu:wpaper:w201803

Access Statistics for this paper

More papers in Working Papers from Banco de Portugal, Economics and Research Department Contact information at EDIRC.
Bibliographic data for series maintained by DEE-NTD ().

 
Page updated 2025-03-22
Handle: RePEc:ptu:wpaper:w201803